Antidepressants benefits VS increase in suicidal thoughts Watch

Anonymous #1
#1
Report Thread starter 8 months ago
#1
I am aware it is a widely debated topic and there are probably threads already however I wanted to do this personally. I was diagnosed with depression and my go has set me on anti depressants (Citalopram) the benefits are I stop feeling the way I do now but they mentioned the risk of increase in suicidal thoughts which I am slightly concerned about. (As are others eg parents) As posed in the title do the benefits really outweigh the risk? Just wanted to start a debate any information/advice/experience people can off will be much appreciated also please be kind this is a sensitive topic.
reply
Bubbles4456
Badges: 4
Rep:
?
#2
Report 8 months ago
#2
I had the exact same problem. They moved me to another medicine (sertraline) which just made it even worse and made me physically sick. You should probably tell your GP that they're having this effect as they may try other medicines that won't have this effect or try therapy or something.
0
reply
Ciel.
Badges: 21
Rep:
?
#3
Report 8 months ago
#3
(Original post by Anonymous)
I am aware it is a widely debated topic and there are probably threads already however I wanted to do this personally. I was diagnosed with depression and my go has set me on anti depressants (Citalopram) the benefits are I stop feeling the way I do now but they mentioned the risk of increase in suicidal thoughts which I am slightly concerned about. (As are others eg parents) As posed in the title do the benefits really outweigh the risk? Just wanted to start a debate any information/advice/experience people can off will be much appreciated also please be kind this is a sensitive topic.
Ew, don't go on Citalopram. It's poison. That stuff almost got me locked up, it can have extremely strange side effects.
0
reply
The_Lonely_Goatherd
  • PS Reviewer
Badges: 20
Rep:
?
#4
Report 8 months ago
#4
I've been on several antidepressants (at least 5-6 different ones) over the past 9 years. When I took Citalopram, I had mild headaches and nausea for the first two weeks. On Mirtazapine, I was very drowsy. In 9 years of taking antidepressants and around 7 years of taking antipsychotics, those are literally the only side effects I've ever experienced in that whole time!

The thing to remember about side effects are:

1. Different drugs affect different people differently. What works for some people will not work for others - it's all trial and error basically until you find a decent fit

2. Pharmaceutical companies have to write every possible side effect down on that list, otherwise you could sue them. Just because a side effect is listed or is even likely with a certain drug, doesn't mean you'll experience it :nah:


My personal advice to you would be to keep going with the Citalopram, as you seem to feel it's helping. Obviously, if you begin to become regularly and/or acutely suicidal and you're certain that's not part of your depression, then you should go back to your GP, ask to try something else (be that therapy or a different antidepressant) and taper the Citalopram off as instructed.

Perhaps I'm just too chilled about this but I never read the information that comes with my medication. If I read about every possible side effect, it would scare the **** out of me! :eek:

Good luck :hugs:
0
reply
Anonymous #2
#5
Report 8 months ago
#5
I notice no effect from antidepressants as my depression is, I think, connected to nihilism. I don't see the point of existence, and rationally there doesn't appear to be a good explanation. For me, I think the best cure is to try and find some temporary goal and to fill your life with stories. Is clinical depression the same as this? People always diagnose me with depression and anxiety, but I think the issue stems from existential angst and awareness.

Sometimes I feel suicidal; at other times I feel curious and want to enjoy the world we have.
reply
Blooberries
Badges: 7
Rep:
?
#6
Report 8 months ago
#6
I’ve been on about every antidepressant going and despite them all mentioning suicidal ideation as a potential side effect, I’ve never suffered that when I’m on them and they can help you so much for the better
0
reply
Anonymous #3
#7
Report 8 months ago
#7
(Original post by Anonymous)
I am aware it is a widely debated topic and there are probably threads already however I wanted to do this personally. I was diagnosed with depression and my go has set me on anti depressants (Citalopram) the benefits are I stop feeling the way I do now but they mentioned the risk of increase in suicidal thoughts which I am slightly concerned about. (As are others eg parents) As posed in the title do the benefits really outweigh the risk? Just wanted to start a debate any information/advice/experience people can off will be much appreciated also please be kind this is a sensitive topic.
The way it has been explained to me by a psychiatrist is this:

It's not so much that antidepressants make you feel more suicidal, but they give you the energy to act on those thoughts if you already have them. If you are so low that you can't get out of bed, you will not do anything to hurt yourself. Once you start to take the meds, they might start helping with the biological symptoms so you might start having the energy to actually do something to harm yourself.

I don't know whether or not this is true, but it made sense to me at the time. And I think the evidence that we have from studies suggests that the benefits really do outweigh the risks, as otherwise antidepressants would not be used.
reply
Anonymous #4
#8
Report 8 months ago
#8
For me the antidepressants I was on definitely increased my suicidal thoughts. This was especially true of sertraline in which I had intense suicidal thoughts every single minute of every day until I finally acted upon my thoughts.
However, I am on the antipsychotic lamotrogine now which doesn’t really cause suicidal thoughts and are very rare. Unfortunately no drugs have improved my depression and I wake up feeling empty and numb. 2-3 months ago I also started showing signs of depersonalisation derealisation disorder and it is worse than depression itself as I feel as if I don’t exist and am floating on the ground. I feel like I’m living in a dream I haven’t woke up from and don’t recognise my speech or body movements anymore.
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

Where do you need more help?

Which Uni should I go to? (135)
18.12%
How successful will I become if I take my planned subjects? (76)
10.2%
How happy will I be if I take this career? (128)
17.18%
How do I achieve my dream Uni placement? (106)
14.23%
What should I study to achieve my dream career? (74)
9.93%
How can I be the best version of myself? (226)
30.34%

Watched Threads

View All